The other day I came across the BorderlineBella blog which really sums up one persons experience of BPD. ..and I was fascinated to read her experiences of medication she was given to “help”.
Fascinated as well because since I ve been diagnosed with BPD my meds have stayed the same so the ones she blogs about are ones I surprisingly haven’t tried and in twenty years I thought I’d tried them all …..
I remember a Psychiatrist once asking me what meds I’d been on and my occupational therapist at the time stating “ask her what she hasn’t been on , it’s a shorter list” . Pretty much sums up my history of mental health right there.
BorderlineBella s piece is very insightful into what harm the meds can do to a patient and she details the exact side effects she personally found.
The thing is when you’re that unwell and they are offering you meds that will “make it better” you don’t think of the consequences – you just take them.
My friend Viletta calls them the “legalised devil” and it’s true. …. but the problem with people like myself and Viletta is we are now in the position that we need these meds to “function” …. the side effects are terrible but without them we’d be so much worse .
For me, I have two prescriptions daily 300mg of venlafaxine and 1000mg of depokote .
Venlafaxine is an antidepressant in a group of drugs called selective serotonin and norepinephrine reuptake inhibitors (SSNRIs). Venlafaxine affects chemicals in the brain that may be unbalanced in people with depression.
Venlafaxine is used to treat major depressive disorder, anxiety, and panic disorder
What they don’t tell you about Venlafaxine is once you start taking these if they stop working and you’ve hit the maximum amount of dosage a day of 300mg (my current prescription ) you need to be weaned off it slowly until you get to 0mg , then have nothing for two weeks before swapping to a different med …. simple? I don’t think so … if I miss one dose I sweat so much in the night it’s like I’m going through cold turkey and that scene in trainspotting has nothing on me , I wake up drenched, the sheets will be soaked and the rotting decaying stench will seep out of my pores ….my body will have seized up and it’s a pure struggle to move with swollen glands and a throbbing head.
That’s what I get if I forget one day , if I do take them well, daily fatigue, weight gain, dry throat so you excessively drink and crave carbonated drinks that then rot your teeth …. migraines , bruising the list goes on ….
Its like being constantly in between Scylla and Charybdis …. because if you don’t take them it’s not only the psychical illness you then have the mental illness at its full pelt .
Now Depokote is actually a medication for epilepsy, but with me they use it as a “mood stabiliser” . It carries the same side effects as the other meds and withdrawal symptoms aren’t as bad as the demon that is known as venlafaxine.
But there is one terrible thing that depokote causes … something they don’t tell you and I found out two years too late. As with all medication like this , if taken during pregnancy or even at the point of conception …it can cause birth defects in your child.
In 2007 I had originally been prescribed this in a lower dosage but I fell pregnant with my second child , as I had with my first I stopped the meds as I didn’t want my baby born addicted but the damage had been done. In 2008 my son was born with a bilateral cleft lip and palette. It was only when the cleft team informed me that if the mother had been on epileptic medication then that is a cause that I put two and two together.
Still , in 2010 I did agree to go back on depokote mainly because I am not planning on having any more children (especially as I now have increased risks of having more children with this condition which although treatable causes so much pain for the babies I couldn’t do it again) .
So that’s my medication at the moment, it’s not ideal but the alternative is much much worse …..